Kansas, 2022

High Wind in Kansas, April 12, 2022

April 12, 2022 · NWS GID · 4 events in 3 counties and zones

Intense winds (from varying directions) and widespread blowing dust due to recent very dry conditions were common within North Central Kansas on this Tuesday, driven by the passage of a potent surface low pressure system and accompanying frontal boundaries. The day started out with elongated surface low pressure extending from northeast Colorado northward through the Panhandle of Nebraska and…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Intense winds (from varying directions) and widespread blowing dust due to recent very dry conditions were common within North Central Kansas on this Tuesday, driven by the passage of a potent surface low pressure system and accompanying frontal boundaries. The day started out with elongated surface low pressure extending from northeast Colorado northward through the Panhandle of Nebraska and into southwestern South Dakota. A warm front extended eastward along the western/central Nebraska-Kansas border before dipping southward through eastern Kansas, while a dryline was set up across western Kansas. Through the daytime hours, the surface low shifted northeast, pulling the warm front north through the region and pushing the dryline east. By midday the warm front had shifted north of the local area, with the dryline through central Nebraska and Kansas and a strong cold front steadily approaching the western edges of the local area. During the late afternoon and early evening this cold front surged through North Central Kansas from northwest-to-southeast.

During the morning hours gusty southerly winds developed ahead of the surface dryline, and behind its passage winds shifted more southwesterly. Once the cold front pushed through later in the afternoon and into the early evening, the combination of cold air advection and stout pressure rises fostered frequent west-northwesterly gusts of 50-55 MPH, as well as a handful exceeding 60 MPH. The peak gust for the day in this six-county area was 61 MPH...clocked just before 8 p.m. CDT by a mesonet near Jewell. A bit later and behind the cold front, the Smith Center airport gusted to 60 MPH. This high wind event was one of several during April 2022 within North Central Kansas, as this likely ended up being the overall-windiest April since at least 1996 locally (per analysis of data from nearby Concordia/Hill City airports).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 5:48 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 12, 5:48 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
648 PM CDT Tue Apr 12 2022

.UPDATE...
Issued at 629 PM CDT Tue Apr 12 2022

The main updates to the forecast involved updating the
thunderstorm chances and increasing the extent of blowing dust
this evening. Thunderstorm chances will be limited to the far
eastern counties of our area, mainly Thayer, Fillmore, and York
counties, through about 9 PM CDT this evening. Storms are
developing along the frontal boundary, so we will be closely
watching those until they exit the area. Regarding blowing dust,
even after the wind shift to the northwest, winds continue to be
extremely gusty across the area. There have been several reports
of blowing dust via phone, social media, and it is also very
visible on satellite. Therefore, have extended the Blowing Dust
Advisory across the area until midnight tonight.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 352 PM CDT Tue Apr 12 2022

As has been the case for over a week now, near-critical to critical
fire weather conditions are expected for at least portions of the
area for the next several days.

Blowing dust has been reported across a few areas in our western
counties today.  On the RGB dust channel, there are a few areas
through Furnas, Gosper, and Dawson counties where we can see a plume
of dust showing up.  This has been moving from southwest to
northeast over the last several hours.  A cold front is beginning to
move through our counties in the northwestern part of the area. Over
the next few hours, winds will transition from southwest to
northwest. The cold fropa will result in dust being shifted to the
southeast. For those traveling across our area this evening, be
prepared for some reductions to visibility in areas of dust.

In addition to the blowing dust, there is a chance for a few strong
to severe thunderstorms developing late this afternoon into the
early evening hours across the eastern part of the forecast area.
The timing for initiation remains between 5-9pm.  The primary threat
with any storms develop in our area will be hail and strong winds.
An isolated tornado cannot be entirely ruled out, but the better
area for tornado potential is east of the Hastings CWA.

Expect a considerable cooldown Wednesday with high temperatures at
least 30 degrees cooler than today in many areas. Highs will range
from the mid-40s in the northwest to the mid-50s in the
southeast. Windy conditions are expected once again through the
day as a low pressure system slowly moves across the Dakotas.
Winds of 15-25mph with gusts to 40mph will be possible through the
day. Relative humidity values as low as 13 percent are expected
across the region. A Red Flag Warning has been issued for the
entire area from noon to 9pm.

Thursday, near-critical to critical fire weather condition will be
possible across a large part of the area.  Westerly winds of 15-
25mph with gusts as high as 35mph will be possible.  High
temperatures range from the low 50s in the north to the low 60s in
the south.  With a relatively tight pressure gradient over the area,
there is the potential that winds have been slightly underdone in
the afternoon.

An upper level ridge moves over the Hastings forecast area on Friday
and Saturday.  This will keep us dry and with slightly lower wind
speeds than the past several days.  High temperatures will range
from the low 50s to mid-60s on Friday, and the mid-to upper 50s on
Saturday.  Lows each night will be in the 20s and 30s.

Sunday into Monday, an upper level trough will move through the
region.  A few models are trying to develop a closed low.  There is
a chance some light precipitation may develop as the system moves
through.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 629 PM CDT Tue Apr 12 2022

VFR conditions are expected throughout the TAF period. Northwest
winds gusting to 30-35 kts are expected to continue through around
midnight, then diminish slightly to around 20-25 kts through the
remainder of the TAF period. Some areas of blowing dusts are
possible but visibility is not currently expected to drop
significantly.

&&

.FIRE WEATHER...
Issued at 352 PM CDT Tue Apr 12 2022

Critical fire weather conditions continue across the region this
afternoon and evening. Of particular concern for those with fire
interests is the pending wind shift as a cold front moves through
the area. The front is currently extending from around Dannebrog,
south to Minden, through Alma and beyond Hill City, Kansas.
Southwesterly winds ahead of the front will shift to the west,
before becoming northwesterly behind the front.

Critical fire weather continue Wednesday with northwest winds of
15-25kts and gusts to 40kts possible in the afternoon. Relative
humidity values will fall into the mid to upper teens in the
afternoon.  A Red Flag Warning has been issued for the entire
Hastings forecast area from Noon to 9pm.

Winds and relative humidity values on Thursday will be very
similar to Wednesday. This will result in near-critical to
critical fire weather conditions in the afternoon. Continue to
monitor the forecast for updates.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blowing Dust Advisory until midnight CDT tonight for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Red Flag Warning until 9 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Red Flag Warning from noon to 9 PM CDT Wednesday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Blowing Dust Advisory until midnight CDT tonight for KSZ005>007-
     017>019.

     Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
     017>019.

     Red Flag Warning from noon to 9 PM CDT Wednesday for KSZ005>007-
     017>019.

&&

UPDATE...Hickford
DISCUSSION...Wekesser
AVIATION...Hickford
FIRE WEATHER...Wekesser
Hazardous weather outlook, Apr 12, 5:29 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
629 PM CDT Tue Apr 12 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132330-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
629 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Extreme fire weather conditions continue across the region, and a
Red Flag Warning remains in effect today until 9 PM for the
entire
outlook area. Please refer to the latest warning message for
additional information.

A Blowing Dust Advisory has been issued for the entire outlook
area through 12 AM CDT. Blowing dust could drop visibility down
to less than one mile at times. See the latest advisory message
for additional information.

This evening, thunderstorm chances continue across portions of the
forecast area. The best chance for thunderstorms will mainly be
east of a York, Nebraska to Beloit, Kansas line. Thunderstorms are
most likely to initially form between 6 and 8 PM. There is the
potential for some of these storms to be strong to severe, with
the primary hazards being hail to the size of ping pong balls and
wind gusts up to 70 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning has been issued for the entire area for
Wednesday from noon to 9 PM. Please refer to the latest warning
message for additional information. Near-critical to critical
fire
weather conditions will be possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across our eastern areas after 5
PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 12, 3:08 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST DAVENPORT               40.31N 97.81W
04/12/2022  M61 MPH          THAYER             NE   MESONET

0305 PM     NON-TSTM WND GST 2 W SHICKLEY            40.41N 97.77W
04/12/2022  M59 MPH          FILLMORE           NE   MESONET

0334 PM     NON-TSTM WND GST 5 W GENEVA              40.54N 97.69W
04/12/2022  M58 MPH          FILLMORE           NE   MESONET

&&
Local storm report, Apr 12, 5:00 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/12/2022  M59 MPH          VALLEY             NE   ASOS

&&
Local storm report, Apr 12, 5:06 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     NON-TSTM WND GST 3 WNW OAK               40.25N 97.97W
04/12/2022  M59 MPH          NUCKOLLS           NE   MESONET

&&
Local storm report, Apr 12, 6:04 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/12/2022  M60 MPH          VALLEY             NE   ASOS

&&
Local storm report, Apr 12, 6:11 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     NON-TSTM WND GST 4 WNW DAVENPORT         40.34N 97.88W
04/12/2022  M63 MPH          NUCKOLLS           NE   MESONET

0700 PM     NON-TSTM WND GST 4.37 NNW BOSTWICK       40.10N 98.22W
04/12/2022  M59 MPH          NUCKOLLS           NE   MESONET

0611 PM     NON-TSTM WND GST 2 W SHICKLEY            40.42N 97.76W
04/12/2022  M63 MPH          FILLMORE           NE   MESONET

&&
Local storm report, Apr 12, 6:48 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST 3 NNW FAIRMONT          40.67N 97.62W
04/12/2022  M63 MPH          FILLMORE           NE   MESONET

&&

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Jewell

When
April 12, 6:59 PM CST
Where
Jewell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet station located in Jewell.

High Wind, Jewell

When
April 12, 7:12 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet station located one mile northwest of Jewell.

High Wind, Smith

When
April 12, 8:35 PM CST
Where
Smith forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by the Smith Center Airport AWOS.

High Wind, Phillips

When
April 12, 10:30 PM CST
Where
Phillips forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located one mile west of Logan.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008766, 1008768, 1008767, 1008769.